Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 118, NWS Des Moines, IA

July 7, 2008Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 7, 2008, 11:57 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 98 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 11:57 PM CDT (04:57 UTC)
Expired
Jul 8, 2008, 1:35 AM CDT
In force
98 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:35 AM CDTFLASH FLOOD1 E Centerville, IAWATER OVER HIGHWAY 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3226 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
2.7
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 080458
FFWDMX
IAC007-185-080800-
/O.NEW.KDMX.FF.W.0118.080708T0457Z-080708T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  EAST CENTRAL WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 300 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 
  RAINFALL IN EXCESS OF THREE INCHES HAS FALLEN FROM NEAR PROMISE    
  CITY EASTWARD TO CENTERVILLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROMISE
  CITY...PLANO AND MYSTIC.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4074 9318 4078 9298 4079 9277 4072 9276
      4068 9299 4068 9315

$$

RUSSELL
2 follow-up statements
000 
WGUS73 KDMX 080610
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
104 AM CDT TUE JUL 8 2008

IAC007-185-080800-
/O.CON.KDMX.FF.W.0118.000000T0000Z-080708T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-
104 AM CDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR EAST
CENTRAL WAYNE AND CENTRAL APPANOOSE COUNTIES...

AT 103 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED
FLASH FLOODING OVER THE WARNED AREA. WATER IS COVERING PORTIONS OF 
HIGHWAY 2...EAST OF CENTERVILLE...AT TWO LOW LYING SPOTS. THESE 
LOCATIONS WERE 1 TO 2 MILES WEST OF THE INTERSECTION WITH COUNTY 
ROAD T 61.  WATER WAS ALSO OVER HIGHWAY 2 EARLIER...ONE MILE EAST OF 
CENTERVILLE...BUT HAS SINCE RECEDED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PLANO...MYSTIC....CENTERVILLE AND SEYMOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4074 9318 4078 9298 4079 9277 4072 9276
      4068 9299 4068 9315

$$

KINNEY
000 
WGUS73 KDMX 080635
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE JUL 8 2008

IAC007-185-080655-
/O.CAN.KDMX.FF.W.0118.000000T0000Z-080708T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-
127 AM CDT TUE JUL 8 2008

...THE FLASH FLOOD WARNING IN EFFECT UNTIL 300 AM CDT FOR EAST 
CENTRAL WAYNE AND CENTRAL APPANOOSE COUNTIES HAS BEEN REPLACED BY A 
NEW WARNING THAT INCLUDES ALL OF EASTERN WAYNE COUNTY AND ALL OF 
APPANOOSE COUNTY...

HEAVY RAIN CONTINUES ACROSS WAYNE AND APPANOOSE COUNTIES...WITH AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE OVERNIGHT WHICH WILL LEAD 
TO CONTINUED FLASH FLOODING.

LAT...LON 4074 9318 4078 9298 4079 9277 4072 9276
      4068 9299 4068 9315

$$

KINNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:50 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 6:50 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON JUL 7 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
CDFNT MAKING SLOW PROGRESS INTO THE STATE WITH LINE OF TSRA FORMING
AHD OF IT.  S/WV PUSHING NE OUT OF THE RCKYS IS ENHANCING THE
CONVECTIVE DVLPMT.  HAVE HAD SOME SVR WX ALONG THE INTERACTION OF
THE WARM AIR PUSH WITH THE CURRENTLY NR A KDBQ-KFRM LN.  WILL SEE
TSRA INC SLOWLY OVR THE NXT FEW HRS WITH MAIN THREAT THAT OF WIND.
HAIL WL BE LMTD BY HI FRZL LVLS AS HAS BEEN THE CASE THE PAST FEW
DAYS.  CORES WELL ABV DONOVAN CRIT PRODUCING LTL MORE THAN PEA TP
MARBLE SIZE DUE LACK OF TILTING OF CELLS AND VRY DEEP MOIST LYR.
CDFNT WILL PASS S OF IA ON TUE WITH CHC FOR TSRA REMAINING OVR THE
SERN HALF OF STATE IN THE MRNG...AND SERN THIRD IN THE AFTN.  HAVE
SOME CONCERNS ABT WK WV FST IN PROGS MOVG ALNG FNT AND THE
POSSIBILITY OF SOME DVLPMT OVR SRN IA LATE TUE AFTN AND EVE IN THE
UNCAPPED AIR.  OPTED TO HOLD OFF ON DOING ANYTHING WITH THAT FOR NOW
DUE GREAT UNCERTAINTIES.  OTR CONCERN IS FOR FLOODING AS ECHOES ARE
TRAINING OVER THE SAME AREAS.  WILL GO WITH A FFA OVR THE NRN THIRD
OF IA...FM HWY 20 N.  QUIET WX FOR A COUPLE DAYS AFT THAT AND WILL
AWAIT THE NXT SYS THIS WKND.  WILL BE A TRICKLY FCST WITH TEMPS FOR
SUN AND MON DEPENDING ON JUST HOW FAR SOUTH THE PCPN GETS.  EXPET AT
LEAST THE NRN HLF OF IA TO REMAIN NO WARMER THAN THE LO 80S AND CUD
BE EVEN COOLER IF RAFL IS WDSPRD AS IT IS SUGGESTED IT MAY BE.

&&

.AVIATION...08/06Z
FRONTAL BOUNDARY WILL REMAIN ACTIVE OVER SOUTHERN IOWA THIS
OVERNIGHT WITH NUMEROUS THUNDERSTORMS CONTINUING THROUGH 09Z THEN
BECOMING SCATTERED. SOME FOG LIKELY THIS MORNING ESPECIALLY IN AREAS
THAT HAD DECENT RAIN AMOUNTS. NEXT FRONTAL BOUNDARY WILL MOVE OUT OF
THE DAKOTAS LATE THIS MORNING OVER NORTHERN IOWA THEN MOVE SOUTH
DURING THE DAY. ADDITIONAL SCT THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON MAINLY NEAR DSM TO OTM. HIGH PRESSURE SETTLES IN DURING
THE EVENING WITH SKIES CLEARING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
PUBLIC...MS JUL 08
Hazardous weather outlook, Jul 7, 10:47 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT MON JUL 7 2008

IAZ004>007-015>017-023>028-033>039-090400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1047 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT

A FEW NON SEVERE THUNDERSTORMS REMAIN POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT SEVERE STORMS ARE
NOT EXPECTED. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THE REMAINDER OF TONIGHT.

IAZ044>050-057>062-070>073-081-082-092-090400-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-TAYLOR-
1047 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT WITH
THE MAJORITY OF THE ACTIVITY REMAINING SOUTH OF HIGHWAY 30. AN
ISOLATED SEVERE STORM WITH PENNY SIZED HAIL AND 60 MPH WINDS IS
POSSIBLE. PERIODS OF HEAVY RAIN IS ALSO POSSIBLE WITH ADDITIONAL
RAINFALL AMOUNTS OF ONE INCH TO ONE AND ONE HALF INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY. AN ISOLATED SEVERE
STORM IS POSSIBLE THROUGH EARLY AFTERNOON. ANOTHER CHANCE FOR
THUNDERSTORMS ARRIVES THIS WEEKEND..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THE REST OF TONIGHT.

IAZ074-075-083>086-093>097-090400-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1047 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT. A
FEW SEVERE STORMS WITH PENNY SIZED HAIL AND 65 MPH WINDS ARE POSSIBLE.
PERIODS OF HEAVY RAIN IS ALSO POSSIBLE WITH ADDITIONAL RAINFALL
AMOUNTS OF ONE INCH TO ONE AND ONE HALF INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE OVER THE OUTLOOK AREA
THROUGH TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WIND BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH 3 AM AND AGAIN
TUESDAY THROUGH MID AFTERNOON.

DONAVON

In the hours before

Local storm report, Jul 7, 7:07 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     WATERLOO AIRPORT        42.56N 92.40W
07/07/2008  M71 MPH          BLACK HAWK         IA   ASOS

&&

MS JUL 08
Local storm report, Jul 7, 7:15 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     CEDAR FALLS             42.52N 92.45W
07/07/2008                   BLACK HAWK         IA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN BY HIGH WINDS IN THE TOWN OF CEDAR
            FALLS.

&&

MS JUL 08
Local storm report, Jul 7, 7:21 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     WATERLOO                42.49N 92.35W
07/07/2008                   BLACK HAWK         IA   TRAINED SPOTTER

            SEVERAL LARGE TREES AND NUMEROUS LARGE BRANCHES DOWN
            ALONG HIGHWAY 63 IN SOUTHERN SECTIONS OF WATERLOO.

&&

MRUSSELL
Local storm report, Jul 7, 7:25 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 NW ACKLEY             42.58N 93.09W
07/07/2008                   FRANKLIN           IA   TRAINED SPOTTER

            SEVERAL TREE BRANCHES DOWN...SOME UP TO 12 INCHES IN
            DIAMETER.

&&

MS JUL 08
Local storm report, Jul 7, 8:06 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     TOLEDO                  41.99N 92.58W
07/07/2008                   TAMA               IA   LAW ENFORCEMENT

            TREES DOWN IN TOLEDO

&&

COGIL
Local storm report, Jul 7, 10:51 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     ATLANTIC                41.40N 95.01W
07/07/2008                   CASS               IA   LAW ENFORCEMENT

            NUMEROUS LARGE TREE LIMBS AND BRANCHES DOWN. ONE METAL
            BUILDING DESTROYED. JUST NORTH OF HIGHWAY 6 AND ASH.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:28 PM CDTSevere Thunderstorm WarningDMXTama47 min
Jul 7, 9:11 PM CDTAreal Flood AdvisoryDMXMahaska64 min
Jul 7, 9:58 PM CDTAreal Flood AdvisoryDMXWapello2 hr
Jul 7, 10:31 PM CDTAreal Flood AdvisoryDMXAppanoose, Calhoun, Davis, Humboldt, Pocahontas, Wayne and 1 more10 days
Jul 7, 11:15 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren45 min
Jul 8, 12:57 AM CDTFlash Flood WarningDMXClarke, Lucas, Marion, Monroe, Warren6 hr
Jul 8, 1:21 AM CDTFlash Flood WarningDMXAppanoose, Davis, Wapello, Wayne6 hr
Jul 8, 2:35 AM CDTRiver Flood WarningDMXWarren16 hr
Jul 8, 2:51 AM CDTRiver Flood WarningDMXMadison, Warren16 hr
Jul 8, 3:08 AM CDTRiver Flood WarningDMXMadison, Warren35 hr
Jul 8, 6:32 AM CDTRiver Flood WarningDMXAppanoose37 hr
Jul 8, 6:50 AM CDTRiver Flood WarningDMXMahaska, Marion52 hr
Jul 8, 6:53 AM CDTAreal Flood WarningDMXMonroe3 hr
Jul 8, 7:13 AM CDTRiver Flood WarningDMXMahaska, Marion47 hr
Jul 8, 1:02 PM CDTAreal Flood WarningDMXMarion24 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.